Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 16, NWS Paducah, KY

February 12, 20204 counties in Kentucky

NWS Paducah, KY issued this flash flood warning at Feb 12, 2020, 4:32 PM CST for 4 counties in Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 12, 2020, 4:32 PM CST (22:32 UTC)
Expired
Feb 12, 2020, 7:49 PM CST
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Daviess County, KY, Henderson County, KY, Union County, KY, Webster County, KY

The radar

The Evansville,IN radar (KVWX), 66 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 12, 3:30 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 12, 3:30 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
330 PM CST Wed Feb 12 2020

.SHORT TERM...(Tonight through Friday night)
Issued at 330 PM CST Wed Feb 12 2020

Will let the Flash Flood Watch ride for now. The band of the
heaviest rains is pushing east along the Mississippi River into
west Kentucky and should impact the southeast half of the region
over the next 3 to 4 hours. Widespread moderate rains over
southeast Missouri and southern Illinois will gradually taper off
from west to east into this evening, and given the overly
saturated situation, do not want to kill off the Watch over there
either. The significant rainfall should come to an end relatively
early this evening, so the Flash Flood Watch will likely be
cancelled early.

The surface low should ride along the frontal boundary and is
expected to stay just southeast of our region. Have not seen any
lightning even through west Tennessee, so do not expect to hear
any thunder through the remainder of this system.

The deformation zone precipitation will lift east northeast along
our northwest periphery through the night. In addition, the
models indicate a strong potential for light rain/drizzle to
continue through much of the night over the remainder of the area.
Could see some light snow or technical freezing rain from
Pinckneyville to Fairfield Illinois after midnight, but with
temperatures at worst right at the freezing mark, travel impacts
are not anticipated.

The arctic airmass should not arrive until after 12Z Thursday,
but the gradient will be tightening up in the pre-dawn hours, so
with little precipitation left, the winds should be able to dry
off the roads before the sub-freezing air arrives.

The Arctic air will surge through the area Thursday with northwest
winds gusting 20-25 mph at times. Temperatures will likely fall
through the day, ranging from the lower 20s in the Mt Vernon
Illinois area to the middle 30s along the AR & TN borders by 3 PM.
Wind chills will drop into the single digits by 3 PM around Mt
Vernon.

Winds will diminish a bit Thursday night, but will still have an
impact by daybreak Friday, when wind chill temperatures will drop
just below zero over most of the northern half of the area.
Elsewhere, wind chills will be in the lower single digits above
freezing. Actual low temperatures will range from 6 north to 16
far south.

The Arctic surface high will settle over the region late Friday,
and then build east of the area Friday night. This will take the
edge off the winds, but highs will struggle to reach freezing even
in the far west, while much of the northern half of the region
stays below 30 degrees. South winds will begin to develop
overnight friday night, which should keep lows from tanking. Lows
should be within a few degrees either side of 20F.

.LONG TERM...(Saturday through Wednesday)
Issued at 330 PM CST Wed Feb 12 2020

Zonal flow aloft and southerly winds at the surface will lead to a
nice warm up over the weekend. Most locations should climb up to
normal levels Saturday afternoon and then several degrees above
for Sunday with highs in the low to mid 50s.

As a storm system develops over the Rockies, a warm front of sorts
will lift northward through the region Sunday night into Monday.
The 12Z operational runs of the GFS and ECMWF are in reasonable
agreement in moving this storm system quickly eastward, dragging
the cold front back eastward across the area Monday night into
Tuesday along with widespread showers and possibly some
thunderstorms. Had a hard time finding any explicit instability to
work with, so left thunder out of the forecast for now, but won't
be surprised if it returns as the system approaches.

Unfortunately, the GEFS mean keeps QPF over the southeast or
southern portions of the area all the way through Wednesday, so we
will maintain some small PoPs for these areas rather than dry
things out later Tuesday through next Wednesday as the operational
runs indicate.

As for temperatures next week, we will start out well above normal
with some lower 60s for highs Monday. With the front moving
through Tuesday, temperatures will trend lower Tuesday and
especially Wednesday when most locations will drop below normal by
a few degrees.

&&

.AVIATION...
Issued at 1147 AM CST Wed Feb 12 2020

IFR to LIFR conditions in moderate rain are spreading northeast
across the region at midday. The worst conditions in heavy
rainfall are expected over the southeast half of the region around
21Z, as a surface low attempts to move northeast through KHOP
area. Any TSRA concern should stay close to the surface low and is
not expected to impact any of the TAF sites. Behind the heaviest
rains, there is a decent signal for drizzle and fog which may
result in a continuation of IFR or LIFR conditions until
northwest winds increase late tonight or early Thursday morning.
Ceilings will only slowly lift to MVFR through the morning, as
northwest winds gusts over 20kts in most places.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late tonight for ILZ075>078-080>094.

MO...Flash Flood Watch through late tonight for MOZ076-086-087-100-
     107>112-114.

IN...Flash Flood Watch through late tonight for INZ081-082-085>088.

KY...Flash Flood Watch through late tonight for KYZ001>022.

&&

SHORT TERM...DRS
LONG TERM...DRS
AVIATION...DRS
Hazardous weather outlook, Feb 12, 3:57 PM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
357 PM CST Wed Feb 12 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
357 PM CST Wed Feb 12 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect for the entire area through 6AM
Thursday. The greatest impact is expected over west Kentucky.
Please refer to the Watch product for details.

Some very light freezing rain or light snow will be possible in
the Pinckneyville, Mt Vernon, and Fairfield areas of southern
Illinois late tonight. With temperatures expected to remain at or
above freezing, no travel impacts are expected at this time.

Points along several rivers are rising and are currently flooding
or projected to flood soon. See the latest River Flood Warnings
and Statements for more information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An Arctic airmass will surge through the region Thursday resulting
in temperatures falling through the day. By 3 PM, temperatures
will range from the lower 20s near Mt Vernon, IL to the middle 30s
along the Arkansas and Tennessee borders. Wind chills will drop
into the single digits in the Mt Vernon area.

Wind chills early Friday morning will drop a few degrees below
zero over northern portions of southeast Missouri and southern
Illinois, as well as portions of southwest Indiana. Elsewhere wind
chills will range from zero to 5 above.

Flooding will occur or continue on many area rivers. See the
latest River Flood Warnings and Statements for more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, however, rainfall reports and
any reports of flooding would be appreciated.

DRS

In the hours before

Special weather statement, Feb 12, 2:17 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
217 PM CST Wed Feb 12 2020

ILZ084-MOZ076-086-087-122300-
Jackson-Perry MO-Bollinger-Cape Girardeau-
Including the cities of Carbondale, Murphysboro, Perryville,
Marble Hill, Cape Girardeau, and Jackson
217 PM CST Wed Feb 12 2020

...Locally heavy rain still possible through 5 PM...

Rainfall will continue to fall across parts of southeast Missouri
and southwest Illinois through at least 5 pm CST. Some of this
rain could be heavy at times, with an additional one half to three
quarters of an inch of rain possible.

Radar estimates and rain gauge reports of three quarters to
locally one and a quarter inch of rain have already fallen over
this area since the rain began this morning. The highest rainfall
amounts have been noted in an area from Marble Hill, Marquand,
Pocahontas, northward to Silver Lake and Longtown Missouri and
onward to Rockwood and Gorham in southwest Illinois.

Although no flooding has been reported so far to the National
Weather Service in Paducah in this area, small ditches, creeks,
and streams will likely to reach near bankfull before the rain
ends later this afternoon and this evening. Ponding of water is
expected on some secondary roads as well.

If you are traveling this afternoon, especially over parts of
Bollinger, Perry, Cape Girardeau counties in Missouri, as well as
Jackson County in southwest Illinois, be watchful for ponding of
water on roadways and in low-lying areas. If you see water
covering the road, seek and alternate route to your destination.

If you do see a flooded roadway, please report this information
to your nearest law enforcement agency for relay to the National
Weather Service in Paducah Kentucky.

Smith
Special weather statement, Feb 12, 2:53 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
253 PM CST Wed Feb 12 2020

KYZ009-012-017-021-022-122300-
Calloway-Trigg-Christian-Muhlenberg-Todd-
Including the cities of Murray, Cadiz, Hopkinsville, Greenville,
and Elkton
253 PM CST Wed Feb 12 2020

...Local wind gusts near 40 mph possible through 5pm...

Winds could briefly gust up to 40 mph at times through 5 pm
CST, along and ahead of a band of showers currently moving across
the southern Purchase and Pennyrile regions of west Kentucky.

The best chance for seeing the stronger wind gusts will be along
and south of a line from Murray, Cadiz, Hopkinsville, and
Greenville Kentucky, and southward to the Kentucky and Tennessee
state line.

Although these winds would remain below severe limits, the winds
could topple trees that have been weakened by the very saturated
and rain soaked ground.

Smith
Local storm report, Feb 12, 3:50 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
350 PM CST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      MURRAY                  36.61N 88.32W
02/12/2020                   CALLOWAY           KY   TRAINED SPOTTER

            WATER OVER THE ROAD AT HIGHWAY 299 AND 94
            EAST IN MURRAY, BECOMING IMPASSABLE.

&&
Local storm report, Feb 12, 4:22 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
422 PM CST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HEAVY RAIN       DUDLEY                  36.79N 90.09W
02/12/2020  M1.65 INCH       STODDARD           MO   TRAINED SPOTTER

            FIELDS & FLOOD PRONE AREAS INUNDATED LIKE
            USUAL, BUT NO ROADS FLOODED.

0410 PM     HEAVY RAIN       2 SE EVANSVILLE         37.96N 87.52W
02/12/2020  M1.10 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            LOW LYING AND FLOOD PRONE AREAS FULL OF
            WATER.

&&

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 8:01 PM CSTRiver Flood WarningPAHCrittenden, Livingston15 days
Feb 12, 10:27 AM CSTRiver Flood WarningPAHDaviess9 days
Feb 12, 10:27 AM CSTRiver Flood WarningPAHDaviess, Henderson9 days
Feb 12, 3:37 PM CSTFlash Flood WarningPAHCaldwell, Calloway, Crittenden, Graves, Hopkins, Livingston and 4 more4 hr
Feb 12, 4:06 PM CSTFlash Flood WarningPAHCaldwell, Christian, Hopkins, McLean, Muhlenberg, Todd and 1 more4 hr

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.